Iowa, 2020

Damaging Winds in Iowa, November 10, 2020

November 10, 2020 · NWS DVN · 2 events in 1 county or zone

A strong and quick moving cold front made its way through the Midwest. The environment ahead of the cold front was unseasonably warm, with temperatures in the upper 60s and readings in the 40s not far behind the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong and quick moving cold front made its way through the Midwest. The environment ahead of the cold front was unseasonably warm, with temperatures in the upper 60s and readings in the 40s not far behind the front. This led to strong baroclinicity along the front, and subsequent convection with just the right amount of instability. This is considered a high shear low CAPE (HSLC) event, where organized severe thunderstorms are favored in this environment. Potential hazards are damaging winds, large hail, and tornadoes. Six tornadoes were confirmed and several wind reports were received (ranging between 50-60 mph, with a few gusts over 60 mph). Damage reports ranged from structural damage to tree damage. Many residents were left without power in parts of northwestern IL, leading to some schools canceling classes on the 11th. Besides the strong winds, a few severe hail reports were received.

In addition, heavy rain occurred with some of the stronger storms, with rainfall totals over an inch. For how dry it has been, flash flooding was not much of a concern. While the environment was very moist and favorable for heavy rainfall, the fast storm motions led to little accumulation through much of our forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Nov 10, 11:47 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Nov 10, 11:47 AM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1147 AM CST Tue Nov 10 2020

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 240 AM CST Tue Nov 10 2020

Strong cold front was slowly sagging southeast across the area
this morning. The cold front was located from Boscobel southwest
to between Cedar Rapids and Iowa City. Temperatures ahead of and
behind of the front were almost 20 degrees different. This
baroclinicity will set the stage for heavy rain, thunderstorms and
severe weather today across the area.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 240 AM CST Tue Nov 10 2020

Key Messages:

1. HSLC tornado threat for late this morning into the afternoon
across the area.
2. Severe winds are also possible with the strongest storms this
afternoon.
3. Gusty winds will accompany the warm sector later today along
with the fropa.
4. 0.5 to 1.5 inches of rain looks possible across the area.

Discussion:

Guidance has reverted back to a negatively tilted trof in the
latest suite of guidance. This in turn leads to a strengthen
surface low as it moves through the area. As mentioned in last
nights AFD, this scenario means that surface winds will be more
backed leading to better directional shear and increasing the
threat for tornadoes late this morning into the afternoon. Here is
the current idea of what will happen today.

Post frontal precip will continue through the early morning hours.
As the upper level wave approaches the area, the response to
falling heights will result in the warm sector actually being
pulled back north and west of where the cold front will be around
12z this AM. There will be an area where the cold front moves
through this am, then it will retreat as 'warm front' this
afternoon before finally moving through the area and ushering a
cooler airmass to the area. Storm development along and ahead of
the cold front will be the main area for severe weather risk.

Again, the parameters are there for HSLC tornadoes. Low CAPE, but
the CAPE that exists is right off the deck. This can advantage of
the 0 - 0.5 km shear of almost 20 knots along with the 0-3km shear
of 50 to 75 knots. If the updraft can tap the CAPE along with the
shear, then llvl updraft rotation looks very likely. The more
backed the surface winds, the better the chance for tornadoes to
develop. That said, with the crazy amount of shear and strong
winds won't be hard to mix down to the sfc in any downdraft. With
the high shear, expect very fast moving storms. SPC has the area
in a slight risk for this afternoon. A thing to watch is the
tornado threat will likely be tied to the sfc low. With it moving
quickly north, the actual tornado threat may be transient to the
NE through time. Another thing to mention, there may actually not
be any lightning with tornadic cells. In HSLC events this happens
frequently. Conversely, lightning, consistent lightning would be
an indicator of a sustained updraft and thus a better tor threat
with that cell. The timing of this threat looks to be noon through
about 6 PM or so across the far NE.

As with a system like this, the baroclinicity will result in
momentum responses. CAMs show the warm sector being able to mix
down wind gusts in excess of 40 knots. As such, have gone with a
wind advisory for the warm sector and then to cover the fropa
through about 4z. The southern portions of the advisory will
likely be cancelled before 4z.

As far as rainfall goes, the heaviest rainfall will be post
frontal this AM. This area has anywhere from 1 to 1.5 inches of
rain today. The storms this afternoon will be fast moving and even
though the PWATs are near records, do not think that much rain
will be seen in the warm sector. The current forecast is for under
.75 inches.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 240 AM CST Tue Nov 10 2020

Key Messages:

1. Dry with temperatures generally in the mid 40s to mid 50s

2. Next precipitation system expected Saturday into early Sunday

3. Dry again Sunday PM into next week with temps above normal

Wednesday through Friday, high pressure will be the main influence
to our area.  A weak disturbance will track just north of the area
Thursday afternoon and night, but should only bring a wind shift from
southerly to northwesterly. Otherwise, plenty of sunshine and rather
light winds will prevail. Temperatures will be near normal for mid
November, with some day to day fluctuation. Wednesday highs will be
in the mid 40s to low 50s. Thursday there will be warmer temps ahead
of the weak cold front, with highs reaching the 50s. Friday, a
Canadian high pressure will drift across the area with highs in the
40s.

Saturday, return flow and a system in the southern Plains will bring
the chance for mainly rain to the region. Overall, its looking like
a rather raw day with temperatures only in the mid 40s to low 50s
and a brisk SE wind of 10 to 20 MPH.

Sunday, rain will be mostly east of the area by daybreak, with gusty
west winds bringing sunshine back. Highs will be in the 50s.

Dry conditions with rather pleasant fall-like conditions are
currently forecast for early next week as a large high pressure moves
across the nation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1142 AM CST Tue Nov 10 2020

The cold front is stationary along the Mississippi river. Low
pressure will move along the front which may push it briefly back
north before moving east across Illinois. East of the front VFR
conditions are occurring with MVFR/IFR west of the front. MVFR/IFR
conditions with rain and embedded TSRA will be seen through
00z/11 as the main low moves along the front. After 00z/11
widespread MVFR conditions will be seen that will slowly improve
to VFR through 12z/11 from west to east.

&&

.CLIMATE...
ISSUED AT 240 AM CST Tue Nov 10 2020

Record Highs for November 10...

Moline.........71 in 2012
Cedar Rapids...72 in 2012
Dubuque........69 in 2012
Burlington.....73 in 2012

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory until 8 PM CST this evening for Cedar-Clinton-Des
     Moines-Henry IA-Jackson-Lee-Louisa-Muscatine-Scott-Van
     Buren.

IL...Wind Advisory until 8 PM CST this evening for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Wind Advisory until 8 PM CST this evening for Clark-Scotland.

&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...14
AVIATION...08
CLIMATE...Gibbs
Hazardous weather outlook, Nov 10, 3:29 AM CST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
329 AM CST Tue Nov 10 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
329 AM CST Tue Nov 10 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A strong cold front will bring rain, thunderstorms and gusty winds
to the area today. There is a slight risk for severe weather
mainly east of a line from Dubuque to Iowa City to Memphis. The
main threats from these storms would be damaging wind gusts to 60
mph and tornadoes. These storms will be very fast moving today.
You may not hear thunder before the storms are upon you. Be sure
to be weather aware today. The main threat timing will be from
noon to 6pm today.

This afternoon and into the evening
winds ahead and behind of the front could gust to 45 mph. A wind
advisory is in effect.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible from noon to 6 pm today.

In the hours before

Local storm report, Nov 10, 12:51 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1251 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     TSTM WND GST     3 ENE CHARLIE HEATH MEM 40.61N 91.84W
11/10/2020  E45 MPH          CLARK              MO   TRAINED SPOTTER

            ESTIMATED THUNDERSTORM WIND GUST OF 40 TO 45
            MPH.

&&

DC
Local storm report, Nov 10, 1:20 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
120 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TSTM WND GST     KEOKUK                  40.41N 91.41W
11/10/2020  E45 MPH          LEE                IA   TRAINED SPOTTER

            ESTIMATED WIND GUSTS UP TO 45 MPH.

&&

DC

The radar

The Quad Cities radar (KDVN), 83 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Des Moines

When
November 10, 1:30 PM CST
Where
Des Moines County, 0.87 mi NW of Mediapolis
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.010, -91.160

The EM passed along a public report of an uprooted tree in the Mediapolis/Kossuth area along with several downed tree limbs in the area. The time of the event was estimated using radar.

Thunderstorm Wind, Des Moines

When
November 10, 1:40 PM CST
Where
Des Moines County, 1.25 mi WNW of West Burlington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.830, -91.170

Trained spotter estimated a wind gust of around 60 mph with the thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 924478, 923925.